Fentanyl Patch Dangerous for Children

July 5, 2012

Young children have died or become seriously ill from accidental exposure to a skin patch containing a powerful pain reliever. As a result of this, the Food and Drug Administration (FDA) is issuing a safety alert to warn patients, caregivers and health care professionals about the dangers of accidental exposure to and improper storage and disposal of the fentanyl patch.

“These types of events are tragic; you never want this to happen. We are looking for ways that we can help prevent this from happening in the future,” says Douglas Throckmorton, M.D., deputy director of FDA’s Center for Drug Evaluation and Research. “This reinforces the need to talk to patients and their families to make sure that these patches are stored, used and disposed of carefully.”

The fentanyl transdermal system—the patch marketed under the brand name Duragesic and available as a generic product—contains fentanyl, a potent opioid pain reliever, and treats patients in constant pain by releasing the medicine over the course of three days. (Opioids are synthetic versions of opium that are used to treat moderate and severe pain.) An overdose of fentanyl—caused when the child either swallows the patch or applies it to his or her own skin—can cause death by slowing breathing and increasing the levels of carbon dioxide in the blood.

According to Zachary A. Oleszczuk, PharmD, in FDA’s Division of Medication Error Prevention and Analysis, there have been 26 cases of accidental exposure to fentanyl since 1997, most of them involving children younger than 2 years old. There have been 10 deaths and an additional 12 cases requiring hospitalization.

Advertisements
%d bloggers like this: